Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 124, NWS Wichita, KS

July 2, 1995Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 1995, 10:15 PM CDT for Butler County, Cowley County, Kansas. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Jul 2, 1995, 10:15 PM CDT (03:15 UTC)
Expired
Jul 2, 1995, 11:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KICT 030316 RRA
SVRICT
KSC015-035-030415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT SUN JUL 2 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHEASTERN BUTLER COUNTY...EASTERN COWLEY COUNTY
 
AT 1014 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTH OF
EL DORADO. THIS STORM WAS MOVING EAST AT 10 MPH AND WILL REACH LATHAM BY
1030 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:27 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 2, 9:27 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT SUN JUL 2 1995

ONGOING SVR STMS ARE OCCURRING IN MAX MSTR CNVRGNCE AND INSTABILITY AHEAD
OF A WK S/W SEEN IN W/V IMAGRY. MDLS MVE THIS S/W THROUGH SE KS OVERNIGHT
THUS SVR TREND CONTS SCEN AND ESPLY SE KS.

RSL 60/79 42    SLN 62/80 34
ICT 63/80 34    HUT 62/80 34
CNU 64/80 54

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:28 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 2, 7:50 PM CDTTornado WarningICTCowley40 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningICTButler63 min
Jul 2, 8:30 PM CDTTornado WarningICTCowley60 min
Jul 2, 9:10 PM CDTSevere Thunderstorm WarningICTButler65 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningICTCowley61 min
Jul 2, 10:06 PM CDTSevere Thunderstorm WarningICTChautauqua69 min
Jul 2, 11:11 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk64 min
Jul 2, 11:25 PM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 2, 11:59 PM CDTFlash Flood WarningICTChautauqua, Cowley3 hr
Jul 3, 12:22 AM CDTSevere Thunderstorm WarningICTMontgomery68 min
Jul 3, 12:55 AM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 3, 3:00 AM CDTFlash Flood WarningICTChautauqua, Cowley3 hr
Jul 3, 5:37 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk30 min
Jul 3, 5:52 AM CDTFlash Flood WarningICTChautauqua, Cowley4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.